Anthony L. Komaroff, M.D.
---- — DEAR DOCTOR K: Could my asthma medication have caused my osteoporosis? What about other drugs?
DEAR READER: As you know, osteoporosis is a disease that weakens bones and makes them break more easily. Some asthma treatments can increase your risk for osteoporosis, but that risk is low, and can be reduced further by your doctor.
Bone is constantly being demolished and reconstructed. Cells called osteoclasts break down bone, releasing calcium into the bloodstream. Then cells called osteoblasts cause new bone to form in places where it has been broken down. The osteoblasts need adequate levels of calcium to build bone.
Of the various drugs that can weaken bones, corticosteroids such as prednisone are the most common. These drugs are often prescribed to treat asthma. How do they weaken your bone? By hindering bone formation on many fronts. First, they stimulate bone-destroying osteoclasts and hamper bone-building osteoblasts. Also, they interfere with the body's absorption of calcium from the gut and increase the amount of calcium lost in urine. Finally, they reduce the production of hormones that help keep bones healthy.
Other commonly used drugs may also contribute to osteoporosis. For example, proton-pump inhibitors (PPIs) such as omeprazole (Prilosec) slightly increase the risk of fractures. And selective serotonin reuptake inhibitors (SSRIs), a type of antidepressant, may cause bone thinning. Excessive doses of thyroid hormone given to people with an underactive thyroid do the same.
Hormone treatments for breast and prostate cancers can also harm bone health. That's because the same hormones that can trigger growth of these cancer cells also help keep bones healthy. Reducing levels of these hormones helps slow the growth of the cancer, but it increases the risk of osteoporosis.
It may seem unfair that a medicine that protects you against one disease can also increase your risk for another disease, but that's the way it is. Modern medicine has been clever enough to find treatments for many diseases that were untreatable, but not clever enough to find many treatments that only do good and never cause harm.
So if your doctor says you need to take corticosteroids for your asthma, don't ignore the advice because you're worried about osteoporosis. Instead, work with your doctor to monitor whether your bones are getting thinner. Also take steps to protect your bones:
-- Get enough calcium and vitamin D;
-- Regularly engage in weight-bearing exercise;
-- Take appropriate medications when necessary;
-- Don't smoke;
-- Avoid excessive alcohol use.
Talk with your doctor about various medicines that can reduce your risk of getting osteoporosis.
We have more information on osteoporosis in our Special Health Report, "Osteoporosis." (Learn more about this report at AskDoctorK.com, or call 877-649-9457 toll-free to order it.)
Dr.Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.